Journal of Nonlinear Science

, Volume 14, Issue 1, pp 93–118 | Cite as

Spatially Extended Circle Maps: Monotone Periodic Dynamics of Functions with Linear Growth

Article

Abstract

We introduce and study monotone periodic mappings acting on real functions with linear growth. These mappings represent the nonlinear dynamics of extended systems governed by a diffusive interaction and a periodic potential. They can be viewed as infinite-dimensional analogues of lifts of circle maps. Our results concern the existence and uniqueness of a rotation number and the existence of travelling waves. Moreover, we prove that the rotation number depends continuously on the mapping and we obtain a symmetry condition for this number to vanish. The results are applied to two classes of examples in population dynamics and in condensed matter physics.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag 2004

Authors and Affiliations

  1. 1.Departamento de Matemática, Instituto Superior Técnico, Av. Rovisco Pais 1096, Lisboa CodexPortugal
  2. 2.Centre de Physique Théorique (FRUMAM), CNRS Luminy Case 907, 13288 Marseille, CEDEX 09France

Personalised recommendations